The world's #1 website on hearing and hearing loss
Since 1999

September 04, 2018

Scientists have found out why the cancer drug Cisplatin cause hearing loss

Researchers in the US have found out why cisplatin, a drug used in many chemotherapy treatments, causes hearing loss.

Scientists have found out why the cancer drug Cisplatin cause hearing loss

Scientists have found out why Cisplatin causes hearing loss. Cisplatin is a powerful drug used in some chemotherapy treatments to treat many forms of cancer.

Cisplatin and similar platinum-based drugs are prescribed for an estimated 10 to 20 percent of all cancer patients. The drugs cause permanent hearing loss in 40 to 80 percent of adult patients and at least half of the children who receive the drug.

Drug builds up in the inner ear

The scientists measured and mapped Cisplatin in mouse and human inner ear tissues and found that forms of Cisplatin build up in the inner ear. The results suggest that the inner ear readily absorbs Cisplatin, but it is very limited in removing the drug. In most areas of the body, Cisplatin is eliminated within days or weeks after treatment, but in the inner ear, the drug remains much longer.

The findings of the study help explain why Cisplatin is so toxic to the inner ear, and why hearing loss gets worse after each treatment, can occur long after treatment and is more severe in children than adults.

In the study, the scientists suggest that the inner ear is not able to get rid of Cisplatin and the cells in the inner ear, which are important for hearing, die because they are exposed to the drug for a long time.

The stria vascularis

The scientists also found a region in the inner ear, the stria vascularis, that could be targeted for efforts to prevent hearing loss from Cisplatin.  The research team found the highest buildup of cisplatin in the stria vascularis. The stria vascularis helps maintain the positive electrical charge in inner ear fluid that certain cells need to detect sound. The research team determined that the accumulation of Cisplatin in the stria vascularis portion of the inner ear contributed to Cisplatin-related hearing loss.

The research was led by Lisa L. Cunningham, Ph.D., chief of the National Institute on Deafness and Other Communication Disorders (NIDCD) part of National Institutes of Health (NIH) in the US. She said:

“Our findings suggest that if we can prevent Cisplatin from entering the stria vascularis in the inner ear during treatment, we may be able to protect cancer patients from developing Cisplatin-induced hearing loss.”

The study “Cisplatin is retained in the cochlea indefinitely following chemotherapy” was published in Nature Communications in 2017.

Sources:www.ncbi.nlm.nih.gov and Nature Communications

Please use our articles

You are very welcome to quote or use our articles. The only condition is that you provide a direct link to the specific article you use on the page where you quote us.

Unfortunately you cannot use our pictures, as we do not have the copyright, but only have the right to use them on our website.